Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 73, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Oct 9, 2024, 2:58 PM EDT for 4 counties in Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2024, 2:58 PM EDT (18:58 UTC)
- Expired
- Oct 9, 2024, 3:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Polk County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 8:20 AM EDT | Tornado Watch | SPC | 13 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.1
The text
As transmitted.
274
WFUS52 KTBW 091858
TORTBW
FLC027-049-055-105-091930-
/O.NEW.KTBW.TO.W.0073.241009T1858Z-241009T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
258 PM EDT Wed Oct 9 2024
The National Weather Service in Ruskin has issued a
* Tornado Warning for...
Northwestern Highlands County in south central Florida...
Eastern Hardee County in central Florida...
Southern Polk County in central Florida...
Northeastern DeSoto County in south central Florida...
* Until 330 PM EDT.
* At 258 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Sebring, moving north at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sebring and Avon Park around 305 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Homeland, Alturas, Indian Lake Estates, Crooked Lake Park,
Frostproof, Lake Josephine, Wahneta, Fort Meade, Lorida, and
Hillcrest Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 2731 8126 2731 8159 2796 8201 2803 8143
2800 8142 2800 8141 2801 8138 2803 8140
2803 8137 2799 8138 2795 8134 2794 8135
2792 8131 2786 8131 2785 8127 2785 8124
TIME...MOT...LOC 1858Z 173DEG 47KT 2741 8146
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TBW2 follow-up statements
410
WWUS52 KTBW 091917
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
317 PM EDT Wed Oct 9 2024
FLC027-049-091927-
/O.CAN.KTBW.TO.W.0073.000000T0000Z-241009T1930Z/
Hardee FL-DeSoto FL-
317 PM EDT Wed Oct 9 2024
...THE TORNADO WARNING FOR EASTERN HARDEE AND NORTHEASTERN DESOTO
COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM EDT for south central
and central Florida.
&&
LAT...LON 2731 8130 2746 8154 2766 8156 2766 8182
2796 8201 2803 8143 2800 8142 2800 8141
2801 8138 2803 8140 2803 8137 2799 8138
2795 8134 2794 8135 2792 8131 2786 8131
2785 8127 2785 8124 2731 8126
TIME...MOT...LOC 1917Z 173DEG 47KT 2766 8149
$$
FLC055-105-091930-
/O.CON.KTBW.TO.W.0073.000000T0000Z-241009T1930Z/
Highlands FL-Polk FL-
317 PM EDT Wed Oct 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
NORTHWESTERN HIGHLANDS AND SOUTHERN POLK COUNTIES...
At 317 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Avon Park, moving north at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Lake Wales around 325 PM EDT.
Winter Haven around 340 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Homeland, Alturas, Highland Park, Mulberry, Indian Lake Estates,
Crooked Lake Park, Highland City, Lake Wales Municipal Airport,
Sebring Shores, and Babson Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2731 8130 2746 8154 2766 8156 2766 8182
2796 8201 2803 8143 2800 8142 2800 8141
2801 8138 2803 8140 2803 8137 2799 8138
2795 8134 2794 8135 2792 8131 2786 8131
2785 8127 2785 8124 2731 8126
TIME...MOT...LOC 1917Z 173DEG 47KT 2766 8149
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TBW280
WWUS52 KTBW 091927 RRA
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
327 PM EDT Wed Oct 9 2024
FLC055-105-091937-
/O.EXP.KTBW.TO.W.0073.000000T0000Z-241009T1930Z/
Highlands FL-Polk FL-
327 PM EDT Wed Oct 9 2024
...THE TORNADO WARNING FOR NORTHWESTERN HIGHLANDS AND SOUTHERN POLK
COUNTIES WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM EDT for south central
and central Florida.
&&
LAT...LON 2731 8130 2746 8154 2766 8156 2766 8182
2796 8201 2803 8143 2800 8142 2800 8141
2801 8138 2803 8140 2803 8137 2799 8138
2795 8134 2794 8135 2792 8131 2786 8131
2785 8127 2785 8124 2731 8126
TIME...MOT...LOC 1927Z 173DEG 47KT 2778 8151
$$
TBWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 9, 8:25 AM EDT, 6 hours 33 minutes earlier.
Area forecast discussion, Oct 9, 8:25 AM EDT, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
825 AM EDT Wed Oct 9 2024
...New AVIATION...
.DISCUSSION...
Issued at 500 AM EDT Wed Oct 9 2024
1. Hurricane Milton continues moving northeast into the eastern
Gulf of Mexico this morning as a potentially catastrophic and
devastating category 5 hurricane. The current forecast track brings
it ashore tonight along the stretch of coastline between Tampa
Bay and Charlotte Harbor, continuing northeast across the state
through Thursday morning before exiting into the Atlantic during
the afternoon. Milton has the potential to be one of the most
destructive hurricanes on record for west-central Florida.
2. Extremely life-threatening storm surge along the west Florida
coast is expected, with storm surge inundation of up to 10 to 15
feet above normally dry ground. Highest surge values will be
sensitive to Milton's ultimate track and where it crosses the
coast, and will occur along and to the right of Milton's track. It
should be noted that locations to the left of Milton's track will
experience strong offshore flow which will likely result in
blowout tide or negative surge conditions, where water is notably
lower than normal. The bottom line is that anyone located within
an evacuation zone under evacuation orders or who has been ordered
to evacuate otherwise should follow the guidance of local
authorities and leave if told to do so. It's a decision that could
save your life.
3. Destructive and life-threatening winds are expected along the
coast as well as areas further inland, as interaction between
Milton and a jet streak and a frontal boundary to the north will
lead to a rather large expansion of the storm's overall wind
field. In particular, hurricane force winds to the north of the
center are likely to expand, exposing areas along and north of the
track that may not experience the catastrophic storm surge threat
to destructive winds with gusts well in excess of 100 mph
possible in some locations.
4. Milton will bring heavy rainfall to the entire area as it moves
across the state, with rainfall totaling 6 to 12 inches likely
with isolated totals up to 18 inches possible. This will present a
significant flash flood threat through Thursday which has
resulted in WPC issuing a High Risk for today and tonight,
indicating the potential for widespread flash flooding posing a
significant life-threatening conditions. Greatest threat is
expected along and to the north of Milton track under where the
heaviest rainfall axis is expected, generally along the I-4
corridor and northward into parts of the Nature Coast.
Additionally, ensuing river and stream flooding is likely to
result in area rivers reaching Moderate and Major to potentially
historic flood stages over the coming days as rainfall drains
through area basins.
5. An increasing tornado threat will accompany Milton's approach
this afternoon and evening as outer bands overspread southern and
central locations. SPC has highlighted all of the central and
southern locations under a Slight Risk, with an Enhanced Risk
associated with the greatest threat area along and south of the
I-4 corridor.
6. If preparations to protect life and property have not yet been
completed, time is now perilously close to running out and they
should be rushed to completion as quickly as possible, as
conditions will begin deteriorating as early as later this
morning into the afternoon as impacts from Milton begin moving
into the area. It cannot be stressed enough to please follow the
guidance of local authorities and evacuate if told to do so, as
it may ultimately prove to be life-saving.
&&
.AVIATION...
(12Z TAFS)
Issued at 825 AM EDT Wed Oct 9 2024
Areas of MVFR ceilings in rain with some local IFR conditions in
heavier showers and thunderstorms will continue through the TAF
forecast period. Easterly winds will gradually increase through
the day with tropical storm force winds by this evening with some
gusts to hurricane force possible. Conditions will improve through
the day Thursday.
&&
.MARINE...
Issued at 500 AM EDT Wed Oct 9 2024
Hazardous and life-threatening boating conditions will propagate
into the Gulf waters today through Thursday as Hurricane Milton
approaches and moves across the waters. Boaters are strongly
advised to avoid the waters today and Thursday. Residual seas
will remain elevated with lingering breezy northerly winds
through the end of the work week before slowly diminishing during
the weekend.
&&
.FIRE WEATHER...
Issued at 500 AM EDT Wed Oct 9 2024
Deteriorating conditions throughout the day today as Hurricane
Milton approaches from the Gulf and moves across the area tonight
into Thursday. Drier weather and quieter conditions settle into the
area in Milton's wake, with breezy north to northeast winds
persisting into the weekend before diminishing.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 81 74 82 69 / 100 100 60 20
FMY 86 79 85 73 / 100 80 50 10
GIF 82 76 82 71 / 100 100 80 40
SRQ 83 76 83 71 / 100 90 50 10
BKV 80 73 81 67 / 100 100 60 20
SPG 82 77 82 72 / 100 90 60 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday evening for Coastal Charlotte-
Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
Pinellas-Polk-Sumter.
Hurricane Warning for Coastal Charlotte-Coastal Citrus-Coastal
Hernando-Coastal Hillsborough-Coastal Lee-Coastal Levy-
Coastal Manatee-Coastal Pasco-Coastal Sarasota-DeSoto-
Hardee-Highlands-Inland Charlotte-Inland Citrus-Inland
Hernando-Inland Hillsborough-Inland Lee-Inland Levy-Inland
Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-Sumter.
Storm Surge Warning for Coastal Charlotte-Coastal Citrus-Coastal
Hernando-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Pasco-Coastal Sarasota-Inland Lee-Pinellas.
Gulf waters...Hurricane Warning for Charlotte Harbor and Pine Island Sound-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20
NM-Coastal waters from Tarpon Springs to Suwannee River FL
out 20 NM-Tampa Bay waters-Waters from Bonita Beach to
Englewood FL out 20 to 60 NM-Waters from Englewood to
Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
Springs to Suwannee River FL out 20 to 60 NM.
&&
DISCUSSION/MARINE/FIRE WEATHER...Hurt
AVIATION...CloseIn the hours before
Local storm report, Oct 9, 1:19 PM EDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
119 PM EDT Wed Oct 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM Tornado 5 ENE Pine Island 26.64N 82.04W
10/09/2024 Lee FL Law Enforcement
Lee County Sheriffs office report tornado
damage in Matlacha.
1245 PM Tornado 6 SSE Lorida 27.37N 81.20W
10/09/2024 Highlands FL Public
Social media pictures and videos of tornado
near Wild Island.
&&Local storm report, Oct 9, 1:50 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
150 PM EDT Wed Oct 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Tornado 2 NNW Page Park-Pine Ma 26.60N 81.88W
10/09/2024 Lee FL Public
Social media video and images showing
tornado damage to homes near Colonial Blvd
and Orangewood Ave.
1220 PM Tornado 2 SW Fort Myers 26.61N 81.88W
10/09/2024 Lee FL Public
Social media videos of tornado and damage
near SE area of Fort Myers Country Club.
&&Local storm report, Oct 9, 2:06 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
206 PM EDT Wed Oct 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tornado 4 ESE Archbold 27.17N 81.28W
10/09/2024 Highlands FL Trained Spotter
Video and images of large wedge tornado on
the ground moving NNE near Placid Lakes near
State Rd 70 and US 27.
&&Local storm report, Oct 9, 2:12 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
212 PM EDT Wed Oct 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Tornado 6 SE Archbold 27.13N 81.28W
10/09/2024 Highlands FL Public
Pictures of large tornado near Brighton.
&&The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 6:53 AM EDT | Special Marine Warning | TBW | 2 hr | |
| Oct 9, 8:57 AM EDT | Special Marine Warning | TBW | 2 hr | |
| Oct 9, 10:56 AM EDT | Special Marine Warning | TBW | 2 hr | |
| Oct 9, 11:33 AM EDT | Tornado Warning | TBW | Charlotte, Lee | 27 min |
| Oct 9, 11:38 AM EDT | River Flood Warning | TBW | Manatee | 34 hr |
| Oct 9, 11:45 AM EDT | Tornado Warning | TBW | Highlands | 45 min |
| Oct 9, 11:49 AM EDT | Tornado Warning | TBW | Lee | 26 min |
| Oct 9, 11:55 AM EDT | Special Marine Warning | TBW | 37 min | |
| Oct 9, 11:58 AM EDT | Tornado Warning | TBW | Charlotte, Lee | 31 min |
| Oct 9, 12:14 PM EDT | Tornado Warning | TBW | Charlotte, Lee | 17 min |
| Oct 9, 12:20 PM EDT | Tornado Warning | TBW | Highlands | 40 min |
| Oct 9, 12:27 PM EDT | Tornado Warning | TBW | Highlands | 48 min |
| Oct 9, 12:36 PM EDT | Tornado Warning | TBW | Charlotte, Lee | 24 min |
| Oct 9, 12:51 PM EDT | Tornado Warning | TBW | Charlotte, DeSoto, Lee | 24 min |
| Oct 9, 12:53 PM EDT | Tornado Warning | TBW | Lee | 24 min |
| Oct 9, 12:54 PM EDT | Tornado Warning | TBW | Highlands, Polk | 51 min |
| Oct 9, 12:56 PM EDT | Tornado Warning | TBW | Highlands, Polk | 34 min |
| Oct 9, 1:07 PM EDT | Tornado Warning | TBW | Charlotte, Lee | 21 min |
| Oct 9, 1:12 PM EDT | Tornado Warning | TBW | Charlotte, DeSoto | 30 min |
| Oct 9, 1:19 PM EDT | Tornado Warning | TBW | Hardee, Highlands, Polk | 26 min |
| Oct 9, 1:24 PM EDT | Tornado Warning | TBW | Polk | 51 min |
| Oct 9, 1:41 PM EDT | Tornado Warning | TBW | Hardee, Polk | 28 min |
| Oct 9, 1:46 PM EDT | Tornado Warning | TBW | Highlands | 44 min |
| Oct 9, 1:49 PM EDT | Tornado Warning | TBW | DeSoto, Hardee | 41 min |
| Oct 9, 1:54 PM EDT | Tornado Warning | TBW | Charlotte, DeSoto, Highlands, Lee | 29 min |
| Oct 9, 2:03 PM EDT | Tornado Warning | TBW | Polk | 42 min |
| Oct 9, 2:05 PM EDT | Tornado Warning | TBW | Highlands | 25 min |
| Oct 9, 2:22 PM EDT | Tornado Warning | TBW | DeSoto, Hardee, Highlands, Polk | 38 min |
| Oct 9, 2:24 PM EDT | Tornado Warning | TBW | DeSoto, Highlands | 36 min |
| Oct 9, 2:31 PM EDT | Flash Flood Warning | TBW | Pinellas | 3 hr |
| Oct 9, 2:42 PM EDT | Tornado Warning | TBW | Polk | 22 min |
| Oct 9, 2:47 PM EDT | Tornado Warning | TBW | Highlands, Polk | 43 min |
| Oct 9, 3:12 PM EDT | Flash Flood Warning | TBW | DeSoto, Hardee, Highlands, Hillsborough, Manatee, Polk | 3 hr |
| Oct 9, 3:38 PM EDT | Tornado Warning | TBW | Polk | 14 min |
| Oct 9, 3:39 PM EDT | Tornado Warning | TBW | Highlands, Polk | 21 min |
| Oct 9, 4:40 PM EDT | Flash Flood Warning | TBW | Manatee, Sarasota | 3 hr |
| Oct 9, 5:41 PM EDT | Flash Flood Warning | TBW | Pasco, Pinellas | 2 hr |
| Oct 9, 6:23 PM EDT | Flash Flood Warning | TBW | Hardee, Hernando, Highlands, Hillsborough, Manatee, Pasco and 2 more | 82 min |
| Oct 9, 6:36 PM EDT | Extreme Wind Warning | TBW | Hillsborough, Manatee, Pinellas | 3 hr |
| Oct 9, 7:43 PM EDT | Flash Flood Warning | TBW | Citrus, Hernando, Hillsborough, Manatee, Pasco, Pinellas and 2 more | 7 hr |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.